Alert archive / South Dakota / Red Flag Warnings in 2026
Red Flag Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Mar 11, 2026, 8:50 PM CDT for 21 counties in South Dakota; 11 counties in Iowa; Dakota County, Dixon County, Nebraska. It took effect at Mar 12, 2026, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2026, 8:50 PM CDT (01:50 UTC)
- In effect from
- Mar 12, 2026, 12:00 PM CDT
- Expired
- Mar 12, 2026, 7:23 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 34 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 44 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WWUS83 KFSD 120150 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 850 PM CDT Wed Mar 11 2026 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>055- 057>071-121200- /O.UPG.KFSD.FW.A.0004.260312T1700Z-260313T0200Z/ /O.NEW.KFSD.FW.W.0004.260312T1700Z-260313T0200Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Union- 850 PM CDT Wed Mar 11 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND SOUTH OF A HURON SOUTH DAKOTA TO SPENCER IOWA LINE... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Miner, Lake, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
289 WWUS83 KFSD 121405 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 905 AM CDT Thu Mar 12 2026 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>055- 057>071-130200- /O.CON.KFSD.FW.W.0004.260312T1700Z-260313T0200Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Union- 905 AM CDT Thu Mar 12 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND SOUTH OF A HURON SOUTH DAKOTA TO SPENCER IOWA LINE... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Miner, Lake, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
032 WWUS83 KFSD 130023 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 723 PM CDT Thu Mar 12 2026 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>055- 057>071-130130- /O.CAN.KFSD.FW.W.0004.000000T0000Z-260313T0200Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Union- 723 PM CDT Thu Mar 12 2026 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND SOUTH OF A HURON SOUTH DAKOTA TO SPENCER IOWA LINE... The National Weather Service in Sioux Falls has cancelled the Red Flag Warning. Minimum relative humidity has largely stayed above 35% for the last hour or so, with continued improvement through the next couple of hours. Given this and wind gusts for most of the area currently below 35 mph, have cancelled the Red Flag Warning early. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 11, 6:44 PM CDT, 2 hours 6 minutes earlier. Its key messages:
- Stronger winds will return by Thursday with gusts 45 to 55 mph expected overnight. Pockets of higher (60+ mph) are also expected mainly north of I-90. A High Wind Warning is now in effect for southwestern MN and portions of southeastern SD north from 7PM Thursday to 7AM Friday.
- High to Very High fire danger (locally extreme) is expected by Thursday as strong winds and lowering humidity values return to the area. A Fire Weather Watch remains in effect along and south of a Huron to Sioux Falls to Spirit Lake, IA line from Noon through 9PM CDT.
- All interested parties should monitor the forecast for next weekend. A more organized storm system in the Northern Plains may impact travel, and will bring much cooler temperatures to begin next week.
Area forecast discussion, Mar 11, 6:44 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
644 PM CDT Wed Mar 11 2026
.KEY MESSAGES...
- Stronger winds will return by Thursday with gusts 45 to 55 mph
expected overnight. Pockets of higher (60+ mph) are also
expected mainly north of I-90. A High Wind Warning is now in
effect for southwestern MN and portions of southeastern SD
north from 7PM Thursday to 7AM Friday.
- High to Very High fire danger (locally extreme) is expected
by Thursday as strong winds and lowering humidity values
return to the area. A Fire Weather Watch remains in effect
along and south of a Huron to Sioux Falls to Spirit Lake, IA
line from Noon through 9PM CDT.
- All interested parties should monitor the forecast for next
weekend. A more organized storm system in the Northern Plains
may impact travel, and will bring much cooler temperatures to
begin next week.
&&
.DISCUSSION...
Issued at 310 PM CDT Wed Mar 11 2026
CURRENTS & TONIGHT: Another cool day continues! Taking a look across
the area, mostly clear conditions persist this afternoon as
temperatures approach the mid 30s to low 40s across the area. While
this has succeeded in melting most of the snow, still have a light
snow pack across portions of far southeastern SD and northwestern
IA. With this in mind, have slightly decreased temperatures for the
day with most areas topping out in the upper 30s to upper 40s with
the mildest conditions across southcentral SD. Shifting gears to
precipitation, we're starting to see a few sprinkles to light
showers develop mostly along the Highway-14 corridor mainly in
response to the arrival of a shortwave. However, much of this won't
reach the ground due to a dry sub-cloud layer according to
soundings. Lastly, another cool night is ahead with lows mainly in
the low to mid 20s.
THURSDAY: Looking into Thursday, things will get pretty interesting
aloft as a decently strong clipper wave crosses into the Northern
Plains and Great Lakes regions bringing strong winds, light rain,
and lower humidity values at times. Starting with the precipitation,
a strong surface warm front will progress through the area on the
nose of jet streak. This combined with a little bit of isentropic
lift should lead to scattered showers developing across areas mainly
north of I-90 between the afternoon and evening. While accumulations
of 0.10" of an inch or less are expected, can't completely rule out
a few hundredths across northwestern IA as well. Next, a well-mixed
environment along with increasing mid-level warm air advection (WAA)
will lead to temperatures in the 50s to mid 60s for the day with the
warmest conditions across the Missouri River Valley. This combined
with lower RH values will likely lead to some elevated fire weather
concerns on by Thursday afternoon (more details in the fire weather
section).
Finally, we'll shift over to the main concern which are the stronger
winds. A tightening SPG along with an approaching cold front will
lead to increasing southwesterly to westerly winds between Thursday
afternoon and Friday morning. Given the mixy environment and strong
LLJ (85-95 mph at 700 mb), wind gusts between 45-55 mph with pockets
of 60+ mph are expected across most of the area. With this in mind,
decided to upgrade part of our High Wind Watch to a High Wind
Warning mainly north of a Tyndall to Canton to Spirit Lake, IA line.
Anything south of the line was kept in a High Wind Watch. The
current thinking was to upgrade the parts of the watch that we have
the highest confidence of higher wind speeds. While we can't rule
out additional upgrades to the watch, decided this would be a good
starting point to emphasis the stronger winds.
FRIDAY ONWARDS: Heading into the extended period, an active pattern
will continue aloft through at least Saturday. Persistent northwest
flow will help usher in multiple system into the weekend potentially
leading to accumulating snowfall on both Friday and Saturday. While
some of the 11.12z guidance has started to come into better
agreement with features, there is still some uncertainty as far as
amounts. Nonetheless, with the potential for moderate to heavy
and/or mixed precipitation make sure to monitor your local forecast
heading into St Patrick Day weekend and be prepared to alter any
travel plans. Otherwise, we'll get another taste of winter
temperature-wise over the weekend with highs decreasing into the 20s
to low 30s on Sunday and Monday.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 639 PM CDT Wed Mar 11 2026
Once the convective snow showers dissipate in northwest IA and
northeast NE by about 1z, VFR conditions are expected through
the remainder of the period. Concerns turn towards winds with
gusty southerly winds Thursday morning turning to the west
southwest with gusts of 30 to 40 mph possible. By late afternoon
in central SD and in the evening over the remainder of the area
winds will turn northwesterly with gusts of 45 to 65 mph
possible. The strongest winds winds will likely be near and
north of I-90 in the evening and early overnight hours.
&&
.FIRE WEATHER...
Issued at 310 PM CDT Wed Mar 11 2026
More elevated fire weather concerns are expected by Thursday as
stronger winds and lower relative humidity values return. To start,
the combination of warmer air aloft and southwesterly surface winds
will lead to milder conditions with highs expected to be in the 50s
to mid 60s and dew points in the upper 20s to low 30s. This will
result in RH values 25-35 percent range with lowest values
potentially along the Missouri River Valley. Between this and
increasing southwesterly to westerly surface winds with gusts
between 30-40 mph winds, high to very high (and locally extreme)
fire danger are expected through the early evening. As a result, our
fire weather watch looks to be in good shape at first glace.
While there have been talks with neighboring offices about a
potential upgrade to Red Flag Warning, decided to keep our watch in
place for now due to a few factors: 1. portions of far southeastern
SD and northwestern IA have a light snow pack which could dampen
fuels affecting the ignition and spread of potential fires. 2.
Building cloud cover could hamper how fast we warm and affect
overall temperatures for the day. 3. Some high resolution guidance
is now timing in the rain faster (early afternoon) as opposed to
late afternoon/early evening which could affect how many hours we
truly meet criteria. Without knowing how all these factors will play
out, decided the best course of action would be a wait and see
approach. Thus the watch remains in effect.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Thursday afternoon through Thursday
evening for SDZ038-050-052>055-057>071.
High Wind Watch from Thursday evening through Friday morning
for SDZ066>071.
High Wind Warning from 7 PM Thursday to 7 AM CDT Friday for
SDZ038>040-050-052>065.
MN...High Wind Warning from 7 PM Thursday to 7 AM CDT Friday for
MNZ071-072-080-081-089-090-097-098.
IA...Fire Weather Watch from Thursday afternoon through Thursday
evening for IAZ001>003-012>014-020>022-031-032.
High Wind Watch from Thursday evening through Friday morning
for IAZ001>003-012>014-020>022-031-032.
NE...Fire Weather Watch from Thursday afternoon through Thursday
evening for NEZ013-014.
High Wind Watch from Thursday evening through Friday morning
for NEZ013-014.
&&
DISCUSSION...05
AVIATION...08
FIRE WEATHER...05Hazardous weather outlook, Mar 11, 4:44 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 444 AM CDT Wed Mar 11 2026 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-120945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 444 AM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Snow will continue to wind down from northwest to southeast through mid-morning. Additional accumulations up to an inch are possible southeast of a line from Yankton to Windom, including much of northwest Iowa and northeast Nebraska. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwest to west winds gusting 20-40 mph and relative humidity values of 35% or less will result in elevated to potentially critical fire weather conditions Thursday. Please use caution and report any fires immediately. West to northwest winds increase further Thursday evening. Gusts of 45 to 55 mph could persist for several hours Thursday night, with a few gusts over 60 mph possible. Secure loose objects and use caution if you are operating a light-weight or high profile vehicle. While details are still coming into focus, those with travel plans for this upcoming weekend should begin monitoring the forecast, as moderate chances of accumulating snow and gusty winds could impact travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 2:35 PM CDT | Winter Storm Watch | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 47 hr |
Nearby
Red Flag Warnings in South Dakota, 2026Red Flag Warnings in Iowa, 2026Red Flag Warnings in Nebraska, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.